Maybe your pup roughhoused at the dog park and is now favoring a leg. Or your cat drops food from her mouth as if it’s painful to chew. What’s the harm in exploring your medicine cabinet for a little pain relief? After all, over-the-counter pain medications such as aspirin are relatively harmless for people, so the same goes for pets, right?
Unfortunately, that kind of well-meaning thinking has led to potentially serious health problems for both cats and dogs. Since pets don’t metabolize these drugs like people do, medications such as aspirin, ibuprofen, naproxen and acetaminophen can be harmful or even deadly to your dog or cat.
As part of Animal Pain Awareness Month, we’re sharing some tips on pet pain relief to help keep your beloved ones safe.
Human NSAIDs and pets
Medications such as aspirin (Bufferin), ibuprofen (Advil, Motrin) and naproxen (Aleve) are considered non-steroidal anti-inflammatory drugs, or NSAIDs, but human NSAIDs, especially in high doses, can cause gastrointestinal ulcers, kidney failure, liver failure, bleeding problems and even neurological issues in pets. Cats are even more sensitive to NSAIDs than dogs. Signs of potential toxicity include vomiting, diarrhea, black/tarry stools, pale or yellow gums, changes in amount or frequency of urination, collapse and seizures.
While acetaminophen (Tylenol) is a pain reliever and fever reducer, it has no anti-inflammatory properties, so it is not considered an NSAID. It may be combined with aspirin in products such as Excedrin. While acetaminophen can be toxic to dogs, it’s often fatal for cats. Ingestion can lead to liver damage and a condition called methemoglobinemia, in which red blood cells cannot carry necessary oxygen to the body. In these cases, the blood may actually appear brown rather than the healthy red color of oxygenated blood. Signs include increased respiratory rate, pale or muddy gums, vomiting, swelling of the face or extremities and collapse.
If you see these signs after inadvertently giving your pet over-the-counter human pain relievers, or after your pet accidentally chewed through the bottle of pain relievers in your purse or backpack, contact your veterinarian immediately or call the ASPCA’s Poison Control Center at 1-888-426-4435.
Pain relief dos and don’ts
So how can you help a pet that you suspect may be in pain?
- DO schedule an appointment with your veterinarian. Depending on the cause, the doctor may prescribe a veterinary NSAID for your pup that has been shown to be safe and effective in dogs. While there are no NSAIDs approved for long-term use in cats, your veterinarian may prescribe other medications for pain relief.
- DON’T give your pet any over-the-counter pain medication without consulting your veterinarian first. Wouldn’t you rather ask now than end up at the emergency clinic later?
- DON’T give your pet a veterinary NSAID that was prescribed for another pet. You may accidentally give the wrong dose, or this pet may have an underlying health condition or be on medications that aren’t compatible with the NSAID.
- DO let your vet know what other medications your pet is taking. In particular, if they are already taking steroids such as prednisone or prednisolone, they shouldn’t start taking NSAIDs.
- DON’T administer any additional NSAIDs if your pet is already taking a veterinary NSAID.
- DO monitor them for potential side effects, if your dog is currently taking a veterinary NSAID. Loss of appetite, vomiting, diarrhea or lethargy are warning signs. Your veterinarian may also recommend periodic blood tests to make sure your dog’s liver and kidney values remain normal while on the medication.
When in doubt, your veterinarian is always your best resource for safeguarding your pet’s health.
The information in this blog has been developed with our veterinarian and is designed to help educate pet parents. If you have questions or concerns about your pet's health or nutrition, please talk with your veterinarian.